Intoxication - barbiturates
Barbiturates are a type of depressant drug that cause relaxation and sleepiness. In relatively low doses, barbiturates and alcohol have very similar clinical syndromes of intoxication.
However, excessive and prolonged dosages of barbiturate drugs, such as phenobarbital, may produce the following chronic symptoms: memory loss, irritability, changes in alertness, and decreased interpersonal functioning. Barbiturates may also cause an acute overdose syndrome, which is life-threatening.
Barbiturate abuse is still a major addiction problem in the population, although it has been partly replaced by addiction to other depressant drugs more commonly prescribed, such as benzodiazepines.
Though most people who take these medications for seizure disorders or pain syndromes do not abuse them, many abusers start by abusing medication prescribed for them or for other family members.
Schears RM. Barbiturates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 163.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885